A geometric construction of travelling wave solutions to the Keller--Segel model

Kristen Harley, Peter van Heijster, Graeme John Pettet

Abstract


We study a version of the Keller--Segel model for bacterial chemotaxis for which explicit travelling wave solutions are known in the zero attractant-diffusion limit. Travelling wave solutions are constructed in the small diffusion case using geometric singular perturbation theory, which converge to the explicit solutions in the singular limit.

References
  • A. Doelman, R. A. Gardner, and T. J. Kaper. Large stable pulse solutions in reaction-diffusion equations. Indiana U. Math. J., 50(1):443–507, 2001. doi:10.1512/iumj.2001.50.1873
  • A. Doelman, P. van Heijster, and T. J. Kaper. Pulse dynamics in a three-component system: Existence analysis. J. Dyn. Differ. Equ., 21(1):73–115, 2009. doi:10.1007/s10884-008-9125-2
  • D. L. Feltham and M. A. J. Chaplain. Travelling waves in a model of species migration. Appl. Math. Lett., 13(7):67–73, 2000. doi:10.1016/S0893-9659(00)00079-3
  • N. Fenichel. Persistence and smoothness of invariant manifolds for flows. Indiana U. Math. J., 21(3):193–226, 1972. doi:10.1512/iumj.1972.21.21017
  • N. Fenichel. Geometric singular perturbation theory for ordinary differential equations. J. Differ. Equations, 31(1):53–98, 1979. doi:10.1016/0022-0396(79)90152-9
  • G. Hek. Geometric singular perturbation theory in biological practice. J. Math. Biol., 60(3):347–386, 2010. doi:10.1007/s00285-009-0266-7
  • T. Hillen and K. J. Painter. A user's guide to PDE models for chemotaxis. J. Math. Biol., 58(1–2):183–217, 2009. doi:10.1007/s00285-008-0201-3
  • C. K. R. T. Jones. Geometric singular perturbation theory. In Dynamical Systems, volume 1609, pages 44–118. Springer, 1995. doi:10.1007/BFb0095239
  • D. W. Jordan and P. Smith. Nonlinear Ordinary Differential Equations. Oxford University Press, 4th edition, 2007. ISBN: 9780199208258. http://ukcatalogue.oup.com/product/9780199208258.do
  • T. J. Kaper. An introduction to geometric methods and dynamical systems theory for singular perturbation problems. In Proc. Sym. Appl. Math., volume 56, pages 85–131. American Mathematical Society, 1999. ISBN: 9780821809297. http://www.ams.org/bookstore-getitem/item=PSAPM-56
  • E. F. Keller and L. A. Segel. Model for chemotaxis. J. Theor. Biol., 30(2):225–234, 1971. doi:10.1016/0022-5193(71)90050-6
  • E. F. Keller and L. A. Segel. Traveling bands of chemotactic bacteria: A theoretical analysis. J. Theor. Biol., 30(2):235–248, 1971. doi:0.1016/0022-5193(71)90051-8
  • M. J. Tindall, P. K. Maini, S. L. Porter, and J. P. Armitage. Overview of mathematical approaches used to model bacterial chemotaxis II: Bacterial populations. B. Math. Biol., 70(6):1570–1607, 2008. doi:10.1007/s11538-008-9322-5

Full Text:

PDF BIB


DOI: http://dx.doi.org/10.21914/anziamj.v55i0.7801



Remember, for most actions you have to record/upload into this online system
and then inform the editor/author via clicking on an email icon or Completion button.
ANZIAM Journal, ISSN 1446-8735, copyright Australian Mathematical Society.